Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 27, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 20, 2004, 4:20 PM EDT for Arenac County, Michigan. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2004, 4:20 PM EDT (20:20 UTC)
- Expired
- Jul 20, 2004, 5:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Arenac County, MI
The radar
The NCL Michigan radar (KAPX), 118 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 400 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 202020
SVRAPX
MIC011-202115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
420 PM EDT TUE JUL 20 2004
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ARENAC COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 515 PM EDT
* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ALGER...MOVING SOUTH AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ALGER AROUND 435 PM EDT...
6 MILES WEST OF MAPLE RIDGE AROUND 500 PM EDT...
STERLING...INTERSTATE 75 MILE MARKER 199...7 MILES NORTHWEST OF
STANDISH AND 9 MILES WEST OF OMER AROUND 515 PM EDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4396 8401 4410 8416 4416 8416 4417 8388
4405 8368 4398 8378 4400 8383 4395 8389
4392 8389 4392 8392 4392 8395
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:15 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 20, 3:15 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 315 PM EDT TUE JUL 20 2004 .SHORT TERM...A WASHED OUT COLD FRONT THAT STRETCHES ACROSS N LOWER IS SLOWLY MOVING TO THE SE. AHEAD OF IT, THUNDERSTORMS HAVE BROKEN OUT IN THE SE PORTION OF THE FORECAST AREA. TONIGHT...WITH THE FRONT WASHING OUT, THE FORCING WILL ONLY BE AS GOOD AS THE DIURNAL HEATING. SO ONCE THE SUN SETS, THE THUNDERSTORMS CURRENTLY IN THE SE WILL BEGIN TO DISIPATE. OVERNIGHT WITH THE SFC HIGH BUILDING INTO THE REGION WINDS WILL DECOUPLE. WITH THE DEWPOINTS IN THE UPPER 60S TO LOWER 70S WILL EXPECT FOG OVERNIGHT IN SE AS THE TEMPERATURES WILL DROP TO THE MID 60S OVERNIGHT. .LONG TERM...SHORTWAVE TROF OVER THE DAKOTAS TODAY WILL RIDE OVER TOP OF THE UPPER RIDGE AND INTO THE GREAT LAKES ON WEDNESDAY. MODELS STILL SHOW MCS OVER THE SOUTHERN LAKES WEDNESDAY MORNING...DIVING E-SE INTO THE NORTHERN OHIO VALLEY THRU THE MORNING HOURS. PLENTY OF HEAT AND HUMIDITY SURGING INTO NORTHERN MICHIGAN AHEAD OF THE COLD FRONT. HUMIDITY WILL BECOME VERY UNCOMFORTABLE BY WEDNESDAY AFTERNOON/NIGHT...AS SURFACE DEWPOINTS CLIMB INTO THE MIDDLE AND UPPER 60S. WEAKLY CAPPED AND VERY UNSTABLE AIRMASS ACROSS NORTHERN LOWER MICHIGAN DURING THE DAY...WITH CAPES AROUND 2000 J/KG AND LI/S OF -3 TO -5. OUTFLOWS FROM MORNING MCS AND WEAK VORT CENTER MOVING ACROSS THE AREA SHOULD ALL THUNDERSTORMS TO BREAK THROUGH WEAK CAP AND DEVELOP DURING THE AFTERNOON. BEST COVERAGE OVER SOUTHERN PARTS OF THE CWA CLOSER TO DEEPER MOISTURE AND 500MB VORT CENTER. MORE DIFFICULT QUESTION FURTHER NORTH INTO EASTERN UPPER MICHIGAN. NOT MUCH TO FOCUS THUNDERSTORMS ON DURING THE DAY ACROSS EASTERN UPPER...AS VORT CENTER MOVES SOUTH OF THE AREA AND COLD FRONT REMAINS WELL TO THE WEST. I WILL UP POPS TO SLIGHT CHANCE FOR THE AFTERNOON HOURS IN EASTERN UPPER...AS AIRMASS BECOMES MODERATELY UNSTABLE. SCATTERED POPS ACROSS THE ENTIRE CWA WEDNESDAY NIGHT...WITH PRE-FRONTAL TROF POSSIBLY PRODUCING ADDITIONAL STORMS AS IT SWEEPS ACROSS WISCONSIN AND THE WESTERN LAKES. STRONG COLD FRONT SWEEPS INTO THE AREA LATER THURSDAY AFTERNOON. ALTHOUGH MODERATE INSTABILITY REMAINS ACROSS THE AREA WITH COOLING TEMPERATURES ALOFT...MID LEVEL MOISTURE AND DYNAMICS ARE LACKING. THE NEGATIVES SHOULD LIMIT THUNDERSTORM COVERAGE AND WILL ONLY PUT LOW POPS IN THE FORECAST. QUITE WARM AND HUMID FOR MANY PARTS OF THE AREA ON THURSDAY AHEAD OF THE FRONT...WITH AREAS SOUTH OF M-55 POSSIBLY TOUCHING 90 DEGF. THE WEATHER TURNS QUIET FOR THE END OF THE WEEK INTO THE WEEKEND AS COOL UPPER LEVEL TROF SWINGS THRU THE GREAT LAKES AND LARGE SURFACE HIGH DRIFTS SLOWLY ACROSS THE REGION. TEMPERATURES WELL BELOW NORMAL FRIDAY AND SATURDAY...GRADUALLY MODIFYING BACK TOWARD NORMAL BY EARLY NEXT WEEK. GFSLR SHOWS CUT OFF LOW DEVELOPING OVER THE MIDDLE MISSISSIPPI VALLEY NEXT WEEK WITH PCPN GRADUALLY WORKING NORTH INTO THE SOUTHERN LAKES. THIS IS SOLUTION NOT SUPPORTED BY EITHER THE CANADIAN OR ECMWF AND WILL KEEP THINGS DRY ATTM. && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. && JK/LUTZ
Hazardous weather outlook, Jul 20, 5:10 AM EDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 510 AM EDT TUE JUL 20 2004 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-211100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR 510 AM EDT TUE JUL 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN SOUTH OF M-72. A FEW OF THE STRONGER STORMS MAY PRODUCE HAIL AROUND ONE INCH IN DIAMETER ALONG WITH GUSTY WINDS AND HEAVY RAINFALL. THE THUNDERSTORM THREAT IS EXPECTED TO END BY 11 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH THURSDAY. THERE IS A CHANCE THAT SOME STORMS BOTH WEDNESDAY AND THURSDAY COULD BECOME SEVERE...MAINLY ACROSS NORTHERN LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JPB
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 11:20 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix | 25 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.